This site is intended for health professionals only
Saturday 1 October 2016 Instagram
Share |

Watchdog warns over "herbal valium"

Watchdog warns over "herbal valium"

The medicines watchdog has warned people to be on their guard after it was revealed that a plant used in some "herbal valium" drugs could prove deadly.

The Medicines and Healthcare products Regulatory Agency (MHRA) said unlicensed herbal medicines containing the plant aconite, also known as monkshood, could be fatal or cause serious illness.

The warning comes after some reports that a woman took the poisonous substance to calm her nerves before her wedding day.

Richard Woodfield, head of herbal policy at the MHRA, stressed the importance of knowing the difference between herbal medicines and homeopathic ones.

He said: "Registered homeopathic products that contain aconite are considered acceptably safe as the active ingredient, aconite, is sufficiently diluted."

"Herbal medicines are made from plants and so can have a very significant effect on the body. In certain cases, such as with aconite, the medicine can be extremely potent.

"This is a classic case where 'natural' does not mean 'safe'. With unlicensed herbal medicines, people need to be aware that the standards vary widely and can be poor. However, an increasing range of herbal medicines made to assured standards are available on the UK market."

Copyright © Press Association 2009

Medicines and Healthcare products Regulatory Agency

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?